Virginia, 2014

Flash Flood and Hail in Virginia, June 16, 2014

June 16, 2014 · NWS RNK · 11 events in 5 counties and zones

Slow moving thunderstorms with generous instability developed with an area weak steering flow. Some of the thunderstorms became strong enough to produce up to half-dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
$1,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving thunderstorms with generous instability developed with an area weak steering flow. Some of the thunderstorms became strong enough to produce up to half-dollar size hail. Also, given the slow motion of the storms, heavy rain was abundant with localized flash flooding in a part of Patrick County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 12:49 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 16, 12:49 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON JUN 16 2014

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH MID WEEK.
LIGHT WEST TO SOUTHWEST FLOW WILL RESULT IN AN INCREASINGLY WARM
AND HUMID AIRMASS THAT WILL MAKE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS INTO
WEDNESDAY. A WEAK COOL FRONT WILL APPROACH FROM THE NORTH BY WEEKS
END RESULTING IN MORE WIDESPREAD COVERAGE OF SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1235 PM EDT MONDAY...

LOCAL WRF/HRRR AND NAM INITIATING CONVECTION BETWEEN NOW AND 18Z
ALONG THE BLUE RIDGE AND IN AREAS EITHER SIDE. RADAR ALREADY
SHOWING ISOLATED SHOWERS FORMING FROM GRANDFATHER MTN NC NORTH TO
NEAR CLAYTOR LAKE STATE PARK VA. FEEL THE COVERAGE WILL BE
ISOLATED/SCATTERED AT BEST THIS AFTERNOON WITH GENERAL STORM
MOTION WEST TO EAST AT 15 TO 25 MPH. HEATING UP FASTER THAN
FORECAST...AND THINK WILL SEE THE TEMPS MAX OUT LOWER TO MID 90S
SOUTHEAST AND ROANOKE WITH MID TO UPPER 80S ACROSS THE MTNS.
RECORD HIGHS ACTUALLY MAY BE REACHED AT BLF/BCB/LWB IF
CLOUDS/STORMS DO NOT TAKE SHAPE SOON. THE PIEDMONT AND ROANOKE
RECORDS ARE IN THE MID TO UPPER 90S...AND THINK THAT IS OUT OF
REACH TODAY. SEE CLIMATE SECTION BELOW.

PREVIOUS VALID DISCUSSION...

WEAK WAVE ALOFT PASSES TO THE EAST OVERNIGHT ALLOWING SURFACE
RIDGING TO STRENGTHEN UNDER THE CORE OF THE 5H RIDGE BY MORNING.
EXPECT ANY EVENING CONVECTION TO FADE BY MIDNIGHT ALTHOUGH SOME
ISOLATED SHRA MAY LINGER NORTH AS THE IMPULSE PASSES. WILL AGAIN
BE QUITE WARM AND MUGGY WITH FOG AROUND ESPCLY WHERE ANY EARLIER
RAIN OCCURRED. LOWS MOSTLY IN THE 60S WITH PERHAPS SOME SPOTS LIKE
BLF/ROA NOT DROPPING BELOW 70 PENDING EVENING RAINFALL ESPCLY IF
LIGHT MIXING PERSISTS OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 AM EDT MONDAY...

HIGH PRESSURE ACROSS THE REGION WILL SLIDE EAST DURING THE PERIOD.
THE SOUTHERLY FLOW AROUND THE HIGH CENTER WILL PUSH MOISTURE INTO
OUR AREA. CONVECTION WILL BE DIURNAL IN NATURE WITH DIFFERENTIAL
HEATING...ESPECIALLY ACROSS THE HIGHER TERRAIN FARTHEST FROM THE
CENTER OF THE HIGH AND IN THE BEST MOISTURE RETURN.

THE SWODY2 HAS PLACED THE SLIGHT RISK OF SEVERE THUNDERSTORMS
FROM THE NORTHERN PLAINS EAST TO THE GREAT LAKES. ALL THE BEST
UPPER LEVEL ENERGY WILL BE WELL NORTH OF OUR AREA. THE NORTHERN
STORM TRACK WILL CONTINUE ON WEDNESDAY. A SHORTWAVE DISTURBANCE
WILL MOVE EASTWARD ACROSS THE GREAT LAKES INTO THE NORTHEAST
STATES BY WEDNESDAY NIGHT INTO THURSDAY.

THE DIURNAL CONVECTION INTO THURSDAY SHOULD DISSIPATE EACH EVENING
WITH LITTLE IF ANY ACTIVITY SURVIVING PAST MIDNIGHT. TEMPERATURES
WILL TREND WARMER EACH DAY AS WARM AIR ADVECTION INCREASING AND
UPPER LEVEL RIDGING BUILDS INTO THE AREA. IN GENERAL...HIGH
TEMPERATURES WILL RANGE FROM THE UPPER 80S TO THE MID 90S. IN THE
PIEDMONT...SOME LOCATIONS MAY BE CLOSE TO 100. LOW TEMPERATURES
WILL BE MILD WITH READINGS FROM THE LOWER 60S TO THE LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

MEDIUM RANGE FORECAST CONTINUES TO LOOK ACTIVE AS UPPER RIDGE
FLATTENS WHILE TROUGH MOVES ACROSS THE NRN TIER OF STATES INTO THE
GREAT LAKES BY THE END OF THE PERIOD. STAYING CLOSE TO WHAT WE
FORECASTED YESTERDAY IN TERMS OF KEEPING POPS IN THE CHANCE
RANGE...DUE TO TIMING OF INDIVIDUAL IMPULSES RACING ALONG THE SRN
EDGE OF THE WESTERLIES. ALL IN ALL EVEN THOUGH WILL HAVE POPS NO
HIGHER THAN 50-55...STILL CONFIDENCE IS HIGH THAT AT LEAST MOST OF
THE FORECAST AREA WILL SEE MEASURABLE RAINFALL DURING THIS TIME.

WILL BE CONCERNED WITH MESOSCALE CONVECTIVE SYSTEMS AND TRAINING
ALONG THE SRN EDGE OF THE WESTERLIES...AND POTENTIAL FOR FLASH
FLOODING IF IT TRACKS OVER THE SAME SPOT. STILL TOO EARLY TO MENTION
IN THE HWO...BUT BEARS WATCHING. AS THE AIRMASS HEATS UP PRIOR TO
THIS...PLENTY OF FUEL TO ADD TO THE PROVERBIAL FIRE ONCE CONVECTION
TAKES PLACE...AND WOULD NOT BE SURPRISED AT LEAST FRI-SAT TO SEE
SOME SVR STORM THREAT WITH DAMAGING WINDS. CURRENTLY SPC
HIGHLIGHTING LOW PREDICTABILITY GIVEN LACK OF SHEAR AND TIMING OF
THE WAVES.

MODELS DIFFER OVER THE WEEKEND INTO MONDAY WITH THE 00Z ECMWF FASTER
NOW WITH FROPA AND SHORTWAVE DIGGING INTO THE EAST BY MONDAY. THIS
MODEL HAS BEEN SHOWING INCONSISTENCY SO WILL LEAN TOWARD 00Z GFS/06Z
GFS AND WPC FORECAST. THIS WILL KEEP OUR AREA ON THE SOUTH SIDE OF
THE FRONT AND KEEP US IN A STICKY AIRMASS. TEMPS WILL BE STAYING
ABOVE NORMAL...ALTHOUGH BLOWOFF FROM CONVECTION UPSTREAM AND STORMS
OVERHEAD CAN HINDER THE HEAT. OVERNIGHT WILL BE MUGGY WITH LOWS IN
THE 60S...NEAR 70 SOUTHEAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1240 PM EDT MONDAY...

MADE ADJUSTMENTS TO THIS FORECAST IN TERMS OF CONVECTION. ISOLATED
SHRA/TSRA FORMING ALONG AND WEST OF THE BLUE RIDGE ATTM...WILL
DRIFT EAST INTO THE FOOTHILLS AND PIEDMONT THRU THIS AFTERNOON.
ATTM WE WILL HAVE VCTS AT BCB GIVEN THAT A FEW ECHOES ARE NOT FAR
FROM BCB ALTHOUGH THEY ARE NOT PRODUCING CLOUD TO GROUND LIGHTNING
YET. THINK THE THREAT LEAVES BCB BY 19Z...AND STAYS SOUTH AND EAST
OF ROANOKE TO KEEP THUNDER OUT ALTHOUGH WILL HAVE VCSH THERE FOR A
COUPLE HOURS.

DANVILLE ACTUALLY LOOKS MORE FAVORABLE PER MESOANALYSIS/RADAR
TRENDS AND HIGH-RES MODELS TO SEE CONVECTION NEARBY BY 20Z...AND
HAVE VCTS IN FOR NOW. THE WESTERN CWA APPEARS TO STAY OUT OF THE
SHRA/TSRA THIS AFTERNOON THOUGH COULD SEE SOME ARRIVING AFTER
00Z..BUT TOO FAR AWAY TO HAVE IN THE TAFS AS MODELS SHOWING
WEAKENING TREND BY THEN.

OUTSIDE OF ANY SHOWERS ANTICIPATE VFR CONDITIONS WITH SCT-BKN CU
IN THE 4-6KFT RANGE.

THIS EVENING CU WILL DISSIPATE LEAVING BEHIND A LITTLE CIRRUS.

FOG SHOULD FORM IN THE VALLEYS AND RURAL AREAS OVERNIGHT WHICH
SHOULD AFFECT ALL BUT BLF/ROA. THINK LWB SHOULD DROP TO LIFR WITH
BCB AND POTENTIALLY LYH/DAN DROPPING BELOW 3SM.

ANY FOG CLEARS AFTER 13Z TUESDAY...LEAVING PRACTICALLY A REPEAT OF
TODAY...WITH ISOLATED/SCATTERED SHRA/TSRA IN THE AFTERNOON.

EXTENDED AVIATION DISCUSSION...

TYPICAL SUMMERTIME PATTERN WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK WITH AN EVER-INCREASING THREAT FOR DIURNALLY-DRIVEN
CONVECTION. LATE NIGHT AND EARLY MORNING MVFR BR TO LOCALLY LIFR
FG WILL ALSO BE ON THE INCREASE...ESPECIALLY IN AREAS FOLLOWING
EVENING CONVECTION.

BEST DAILY FLIGHT CONDITIONS WILL LIKELY BE IN THE MID TO LATE
MORNING AFTER FOG/LOW CLOUDS BURN OFF/LIFT...AND BEFORE AFTERNOON
CONVECTION REDEVELOPS.

THE LATTER HALF OF THE WEEK CONTINUES TO OFFER THE BEST CHANCE
FOR WIDESPREAD ORGANIZED CONVECTION AS A FRONTAL BOUNDARY
APPROACHES AND THEN STALLS OVER/NEAR THE AREA. THIS WILL PRESENT
AN INCREASING THREAT FOR ASSOCIATED FLIGHT RESTRICTIONS.

&&

.CLIMATE...
LOCATIONS      RECORDS

ROANOKE        96/1957
LYNCHBURG      96/1897
DANVILLE       98/1988
BLACKSBURG     88/1994
BLUEFIELD      87/1994
LEWISBURG      87/1994

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER AT MOUNT JEFFERSON IS NOT
BROADCASTING. THIS IS STATION WNG588 ON A FREQUENCY OF 162.525
MHZ. TECHNICIANS HAVE BEEN NOTIFIED AND IT IS UNKNOWN WHEN IT WILL
BE FIXED...BUT EARLY ESTIMATES INDICATED BY TUESDAY AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WERT/WP
NEAR TERM...JH/WP
SHORT TERM...KK
LONG TERM...WP
AVIATION...JH/WERT/WP
CLIMATE...WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 16, 6:24 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 AM EDT MON JUN 16 2014

NCZ001>003-018>020-VAZ015>017-032-171130-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-FLOYD-
PATRICK-
724 AM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS COULD PRODUCE LOCALIZED STRONG WINDS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>045-171130-
STOKES-ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
724 AM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 12:28 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT MON JUN 16 2014

VAZ013-014-016-017-161815-
FLOYD VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-
128 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS A
  COUPLE OF SHOWERS FROM NEAR DUBLIN TO NEAR PATTERSON...MOVING TO
  THE EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE SHOWERS.

* THESE SHOWERS WILL INTENSIFY INTO THUNDERSTORMS SOON.

* LOCATIONS IMPACTED INCLUDE...
  CLAYTOR LAKE AREA...
  PILOT...
  INDIAN VALLEY...
  WILLIS...
  CHILDRESS...
  AND COPPER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CLAYTOR...YOU SHOULD GET OUT OF THE WATER AND MOVE
INSIDE. THESE SHOWERS ARE EXPECTED TO DEVELOP INTO THUNDERSTORMS
SOON. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3685 8078 3688 8077 3688 8075 3690 8075
      3712 8063 3715 8018 3714 8018 3674 8047
TIME...MOT...LOC 1723Z 275DEG 11KT 3706 8066 3690 8078

WP
Special weather statement, Jun 16, 1:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT MON JUN 16 2014

NCZ003-020-161915-
SURRY NC-YADKIN NC-
217 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTH CENTRAL YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 315 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR STATE ROAD...MOVING TO THE EAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OVER 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  FAIRVIEW...
  LEVEL CROSS...
  BURCH...
  ROCKFORD...
  AND CRUTCHFIELD.

LAT...LON 3628 8087 3636 8085 3638 8056 3621 8060
TIME...MOT...LOC 1815Z 278DEG 11KT 3632 8081

PH
Special weather statement, Jun 16, 1:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT MON JUN 16 2014

NCZ019-161915-
WILKES NC-
223 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 315 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WILBAR...MOVING TO THE SOUTHEAST AT 5
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OVER30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILBAR...
  MAPLE SPRINGS...
  MILLERS CREEK...
  AND SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT
DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3624 8147 3629 8140 3629 8137 3632 8136
      3623 8117 3610 8133
TIME...MOT...LOC 1819Z 314DEG 5KT 3626 8136

PH
Special weather statement, Jun 16, 1:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT MON JUN 16 2014

NCZ003-161900-
SURRY NC-
236 PM EDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 300 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM CROSSING INTERSTATE
  77...NORTHWEST OF  DOBSON...MOVING TO THE SOUTHEAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  AND DOBSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3642 8084 3649 8074 3642 8059 3634 8078
TIME...MOT...LOC 1832Z 334DEG 5KT 3643 8076

PH

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Patrick

When
June 16, 1:45 PM EST
Where
Patrick County, Stuart
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.630, -80.280

WHEO radio reported nickel size hail via Facebook.

Hail, Patrick

When
June 16, 1:54 PM EST
Where
Patrick County, 1.31 mi ESE of Stuart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -80.260

Quarter size hail was reported via spotternetwork.org.

Hail, Patrick

When
June 16, 2:08 PM EST
Where
Patrick County, 0.55 mi E of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -80.270

The report was relayed via Twitter.

Hail, Bedford

When
June 16, 2:15 PM EST
Where
Bedford County, 0.69 mi N of Irving
Measured
0.75 in hail
Reported by
Public
Coordinates
37.360, -79.670

The report of penny size hail was relayed via Facebook.

Hail, Franklin

When
June 16, 2:19 PM EST
Where
Franklin County, 2.76 mi W of Glade Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.980, -79.820

Hail ranging from dime to penny size was reported on Ball Park Road.

Hail, Patrick

When
June 16, 2:43 PM EST
Where
Patrick County, 3.92 mi WNW of Ararat
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
36.630, -80.580

Half-dollar size hail was reported on Willis Gap Road.

Flash Flood, Patrick

When
June 16, 2:45 PM EST to 3:30 PM EST
Where
Patrick County, 2.03 mi SSE of Stuart to 1.57 mi S of Stuart
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
36.601, -80.272

An estimated two to three inches of rain fell in 50 minutes over the southeast part of Patrick County. This amount and rate of rainfall allowed Witt Creek to overflow its banks and flood a potion of Route 8. Damage values are estimated.

Hail, Franklin

When
June 16, 3:05 PM EST to 3:20 PM EST
Where
Franklin County, 1.8 mi WSW of Sontag
Measured
1 in hail
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.920, -79.830

Hail ranging from nickel to quarter size fell continuously for 15 minutes along Route 619 between Sontag School and Mitchell's Store. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
June 16, 4:05 PM EST
Where
Pittsylvania County, Blairs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.680, -79.380

Thunderstorm winds blew several large tree limbs down. Damage values are estimated.

Hail, Carroll

When
June 16, 6:00 PM EST
Where
Carroll County, 1.38 mi S of Fries Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.750, -80.970

Hail, Carroll

When
June 16, 6:10 PM EST
Where
Carroll County, 0.89 mi SE of Hilltown
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -80.970

Quarter size hail was reported in Fries. The report was relayed via Facebook.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528721, 528722, 528723, 528724, 528725, 528726, 528720, 528727, 528728, 528729, 528730.